Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 270, NWS Tulsa, OK

July 17, 20234 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 17, 2023, 12:29 PM CDT for 4 counties in Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2023, 12:29 PM CDT (17:29 UTC)
Expired
Jul 17, 2023, 1:15 PM CDT
In force
46 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.88 in
Wind
70.0 mph

Counties Nowata County, OK, Osage County, OK, Rogers County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 45 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 10:33 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2138 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

001 
WUUS54 KTSA 171729
SVRTSA
OKC105-113-131-147-171815-
/O.NEW.KTSA.SV.W.0270.230717T1729Z-230717T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1229 PM CDT Mon Jul 17 2023

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northern Rogers County in northeastern Oklahoma...
  East central Osage County in northeastern Oklahoma...
  Washington County in northeastern Oklahoma...
  Nowata County in northeastern Oklahoma...

* Until 115 PM CDT.

* At 1229 PM CDT, severe thunderstorms were located along a line
  extending from near Delaware to 4 miles southeast of Okesa, moving
  southeast at 30 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations in or near the path include...
  Bartlesville...                   Nowata...
  Dewey...                          Chelsea...
  Oologah...                        Copan...
  Ramona...                         Ochelata...
  Delaware...                       Lenapah...
  Talala...                         Vera...
  Wann...                           New Alluwe...
  Bartlesville Municipal Airport... Watova...
  Okesa...                          Bushyhead...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3652 9537 3651 9539 3651 9543 3649 9544
      3642 9556 3642 9601 3684 9620 3697 9567
TIME...MOT...LOC 1729Z 321DEG 23KT 3681 9564 3667 9608 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$
1 follow-up statement
414 
WWUS54 KTSA 171750
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1250 PM CDT Mon Jul 17 2023

OKC113-171759-
/O.CAN.KTSA.SV.W.0270.000000T0000Z-230717T1815Z/
Osage OK-
1250 PM CDT Mon Jul 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OSAGE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
northeastern Oklahoma.

LAT...LON 3661 9543 3660 9543 3660 9542 3652 9537
      3651 9539 3651 9544 3649 9544 3642 9556
      3642 9600 3669 9600 3681 9556
TIME...MOT...LOC 1749Z 336DEG 49KT 3657 9551 3643 9595 

$$

OKC105-131-147-171815-
/O.CON.KTSA.SV.W.0270.000000T0000Z-230717T1815Z/
Rogers OK-Washington OK-Nowata OK-
1250 PM CDT Mon Jul 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHERN ROGERS...SOUTHERN WASHINGTON AND SOUTHERN NOWATA
COUNTIES...

At 1249 PM CDT, severe thunderstorms were located along a line
extending from 2 miles southwest of New Alluwe to 4 miles west of
Vera, moving southeast at 55 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations in or near the path include...
Bartlesville...                   Nowata...
Chelsea...                        Oologah...
Ramona...                         Ochelata...
Delaware...                       Talala...
Vera...                           New Alluwe...
Watova...                         Bushyhead...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3661 9543 3660 9543 3660 9542 3652 9537
      3651 9539 3651 9544 3649 9544 3642 9556
      3642 9600 3669 9600 3681 9556
TIME...MOT...LOC 1749Z 336DEG 49KT 3657 9551 3643 9595 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:20 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 17, 12:20 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1220 PM CDT Mon Jul 17 2023

...New AVIATION...

.SHORT TERM...
(The rest of today )
Issued at 1021 AM CDT Mon Jul 17 2023

Short term attention focused on a cluster of strong to severe
storms over southeast Kansas, which based on recent trends should
continue to dive SSE into parts of northeast OK in the next couple
of hours, potentially into northwest AR during the afternoon.
Environment over this area remains quite unstable with sufficient
shear to maintain organization. Updated forecast will include
higher POPs across northeast OK into the early afternoon. Unclear
at the moment as to how this could impact the ongoing Heat
Advisory, but would expect areas that remain outside of the
influence from storms will reach criteria with ease. As such the
current configuration is good for now.

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 331 AM CDT Mon Jul 17 2023

Low chances for storms to clip far northeast Oklahoma and
northwest Arkansas overnight, however main complex should stay
northeast of the area. Upper ridge will begin to build over the
southern Plains on Tuesday with dangerous heat indices climbing
into the 110 to 115 degree range during the afternoon. Still
appears that with the recent rainfall over the past week, models
continue to mix out drier air at the surface too quickly both
Tuesday and Wednesday. Therefore, stayed on the high side of NBM
guidance concerning dew-points both days. Low level moisture may
also pool across portions of northeast Oklahoma Wednesday
afternoon as a frontal boundary briefly stalls near the Oklahoma/
Kansas line. For now, stayed with a heat advisory on Tuesday
across the entire area. Some locations may need to be upgraded to
an excessive heat watch/warning as dew-point trends become more
certain.

Upper ridge tries to break down somewhat on Thursday with front
sagging slowly south. Locations south of boundary will however
continue to see very hot/humid conditions and heat headlines will
likely again be needed.

Models continue to suggest the potential for an MCS to potentially
impact parts of the region Thursday night into Friday morning as
mid level wave dives southeast. This should push front south of
area on Friday with a break from the excessive heat. Temperatures
expected to remain below normal into the weekend as broad upper
trough develops over the central/eastern states with upper high
shifting back westward into the four Corners region.

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Mon Jul 17 2023

Thunderstorm cluster moving into northeast OK at present will
continue to bring threat of strong and gusty winds and MVFR
conditions to NE OK sites during the early part of the forecast.
Evolution into NW AR or SE OK is more uncertain through the
afternoon. Outside of these storms. VFR conditions will prevail
through the forecast period, with an increase in SSW winds Tuesday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   94  75 101  79 /  60  10   0   0
FSM   95  75 101  79 /  20  20   0   0
MLC   95  76  99  79 /  10  10   0   0
BVO   92  71 100  74 /  60  20   0   0
FYV   91  72  97  77 /  30  30   0   0
BYV   92  70  98  79 /  40  40   0   0
MKO   92  75  99  79 /  60  10   0   0
MIO   91  71  99  78 /  40  30   0   0
F10   93  75  99  79 /  20  10   0   0
HHW   94  75  97  78 /  10  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 9 PM CDT Tuesday for OKZ049-053>076.

     Heat Advisory until 9 PM CDT this evening for OKZ049-053-059-
     064>067-070-071-073>076.

AR...Heat Advisory from noon to 9 PM CDT Tuesday for ARZ001-002-010-
     011-019-020-029.

&&

SHORT TERM...14
LONG TERM....12
AVIATION...14
Hazardous weather outlook, Jul 17, 10:52 AM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1052 AM CDT Mon Jul 17 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1052 AM CDT Mon Jul 17 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma.
	ONSET...Afternoon.

DISCUSSION...
A cluster of strong to severe thunderstorms will move out of
southeast Kansas and into northeast Oklahoma late this morning
through early afternoon. These storms will be capable of producing
hail up to 2 inches in diameter and damaging winds to 70 mph.
These storms may also eventually build into parts of northwest
Arkansas during the afternoon, posing a continues severe weather
risk. A slight chance of storms will again be possible late
tonight across far northeast Oklahoma and northwest Arkansas.

Outside of any storm influences, hot and humid conditions will
likely develop with heat indices from 105 to 110 degrees likely
across portions of eastern Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY AND WEDNESDAY...High Wind Potential...Dangerous Heat Potential.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.
FRIDAY THROUGH SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Dangerous heat and humidity will return Tuesday and Wednesday
with heat indices climbing into the 105 to 110 degree range. A
heat advisory is also currently in effect Tuesday. Heat indices
may exceed 110 degrees in some locations and an excessive heat
warning may be issued later today or tonight as the forecast
becomes more certain.

Storm chances return for the latter part of the week as a series
of mid level disturbances traverse the region in northwest flow
aloft.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers and first responders should prepare for another
several day stretch of dangerous heat this week. An increase in
heat-related incidents is likely. Provision of public access
cooling stations is encouraged.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 17, 12:17 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1217 PM CDT Mon Jul 17 2023

OKZ056-057-171800-
Craig OK-Nowata OK-
1217 PM CDT Mon Jul 17 2023

...Strong thunderstorms will impact portions of northern Craig and
eastern Nowata Counties through 100 PM CDT...

At 1217 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles northwest of Edna to 2 miles north of
Lenapah. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
South Coffeyville...              Bluejacket...
New Alluwe...                     Hollow...
Pyramid Corners...                Centralia...
Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
northeastern Oklahoma.

&&

LAT...LON 3674 9502 3660 9549 3700 9567 3700 9520
TIME...MOT...LOC 1717Z 331DEG 32KT 3710 9545 3688 9564

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:41 AM CDTHeat AdvisoryTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more41 hr
Jul 17, 11:43 AM CDTSevere Thunderstorm Warning Considerable damage threatTSAOsage47 min
Jul 17, 11:44 AM CDTSevere Thunderstorm Warning Considerable damage threatTSANowata, Osage, Washington46 min
Jul 17, 12:17 PM CDTSpecial Weather StatementTSACraig43 min
Jul 17, 12:27 PM CDTSevere Thunderstorm Warning Considerable damage threatTSAOsage63 min
Jul 17, 12:48 PM CDTSpecial Weather StatementTSARogers, Tulsa42 min
Jul 17, 12:57 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers, Wagoner48 min
Jul 17, 12:59 PM CDTSpecial Weather StatementTSACraig46 min
Jul 17, 1:23 PM CDTSpecial Weather StatementTSAOsage37 min
Jul 17, 1:27 PM CDTSpecial Weather StatementTSAWagoner48 min
Jul 17, 1:43 PM CDTSpecial Weather StatementTSADelaware32 min
Jul 17, 1:49 PM CDTSevere Thunderstorm WarningTSADelaware40 min
Jul 17, 2:00 PM CDTSevere Thunderstorm WarningTSAOsage, Washington45 min
Jul 17, 2:03 PM CDTSevere Thunderstorm WarningTSACherokee, Wagoner28 min
Jul 17, 2:19 PM CDTSpecial Weather StatementTSACherokee41 min
Jul 17, 2:34 PM CDTSpecial Weather StatementTSAWashington41 min
Jul 17, 2:35 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Washington44 min
Jul 17, 2:44 PM CDTExcessive Heat WarningTSAChoctaw, McIntosh, Muskogee, Okmulgee, Pushmataha, Tulsa and 1 more30 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.